← All GPHC Flashcard Decks

Patient Safety & Clinical Pharmacy Flashcards

6 cards from real GPHC practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Patient Safety & Clinical Pharmacy flashcards as text
  1. What is the purpose of a 'medication use evaluation' (MUE) or drug use review in clinical pharmacy?

    Answer: To systematically assess prescribing patterns to identify areas for improvement in drug therapy

    MUE/drug use review is a structured, ongoing programme assessing whether medicines are being prescribed, dispensed, and administered appropriately, safely, and cost-effectively.

  2. A patient on spironolactone and an ACE inhibitor develops muscle weakness. What electrolyte abnormality is most likely?

    Answer: Hyperkalaemia

    Both spironolactone (potassium-sparing diuretic) and ACE inhibitors increase serum potassium. Combination therapy can cause dangerous hyperkalaemia, manifesting as muscle weakness or arrhythmias.

  3. Which antibiotic class should be avoided in children under 12 years due to effects on developing joints?

    Answer: Fluoroquinolones (e.g., ciprofloxacin)

    Fluoroquinolones can damage developing cartilage in children and adolescents, causing arthropathy. They are generally avoided in children under 18 unless no safer alternative exists.

  4. What is the primary concern when prescribing NSAIDs to an elderly patient with chronic kidney disease?

    Answer: Worsening renal function due to prostaglandin inhibition reducing renal blood flow

    NSAIDs inhibit prostaglandins that maintain renal vasodilation in patients with CKD. This can precipitate acute-on-chronic kidney injury, especially in elderly patients with reduced renal reserve.

  5. What is a 'high-alert medication' in patient safety terms?

    Answer: A medicine that bears a heightened risk of causing significant patient harm when used in error

    High-alert medications (e.g., insulin, anticoagulants, concentrated electrolytes) require special safeguards because errors in their use are more likely to cause serious or fatal patient harm.

  6. Which drug is associated with QT interval prolongation and increased risk of torsades de pointes?

    Answer: Amiodarone

    Amiodarone prolongs the cardiac action potential and QT interval, increasing risk of torsades de pointes — a potentially fatal polymorphic ventricular tachycardia.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. pharmacyregulation.org — Eligibility, exam dates, fees, registration deadline, score release, exam information · verified Oct 2026
  2. psni.org.uk — Retake policy · verified Oct 2026
  3. assets.pharmacyregulation.org — Test delivery, exam format, passing score, time limit · verified Oct 2026